Colorado, 2009

Hail in Colorado, July 19, 2009

July 19, 2009 · NWS PUB · 1 event in 1 county or zone

Hail up to the size of pennies was noted over western Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of pennies was noted over western Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:08 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 19, 2:08 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT SUN JUL 19 2009

.SHORT TERM...

CURRENTLY...CONVECTION INCREASING OVER THE I-25 CORRIDOR. STORMS
ASSOCIATED WITH SHORT WAVE TROUGH MOVG THROUGH THE AREA ARE A BIT
STRONGER THAN MODELS ARE HINTING AT GIVEN SO-SO DWPTS ALONG THE
I-25 CORRIDOR.

IF STORMS HOLD TOGETHER...THEN THEY WILL HIT THE MID 50 DEWPTS OUT
EAST ALONG WITH THE STRONGER LLVL FLOW...SO EXPECT SOME
WIND/HAILERS LATER THIS AFTERNOON. BEST CONVECTION MAY ACTUALLY
BE STILL OVER FAR SOUTH WHERE BEST CAPE PROJECTED (GREATER KTAD
AREA).

LATER TONIGHT FRONT MOVES THROUGH SO EXPECT IT WILL BE A BIT MORE
STABLE EARLY TOMORROW.  BY LATER IN THE AFTERNOON AS FLOW BECOMES
MORE EASTERLY...STORMS WILL LIKELY GET GOING OVER THE S FACING
MTNS...ESPECIALLY S MTNS. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...NORTHWEST FLOW ALOFT CONTINUES WITH STRONG TO SEVERE STORMS
POSSIBLE TUESDAY AND WEDNESDAY...

.MONDAY NIGHT AND TUESDAY...SURFACE FRONT PASSES OVER THE PLAINS
SOMETIME MONDAY EVENING. BY TUESDAY AFTERNOON NAM HAS OVER 1000
J/KG OF CAPE OVER THE EASTERN MOUNTAINS AND INTERSTATE 25
CORRIDOR. BY THE EVENING THE NAM CAPE FIELD BECOMES CONTAMINATED
WITH MODEL PRODUCED CONVECTION...BUT IS SUGGESTS THE AXIS OF
INSTABILITY WILL SPREAD TO THE SOUTHEAST. GFS SUGGESTS BEST
INSTABILITY WILL BE FURTHER EAST. BOTH THE GFS AND NAM HAVE A WEAK
DISTURBANCE...WHICH CURRENTLY IS OFF THE CALIFORNIA COAST...RIDING
OVER THE RIDGE AND PASSING OVER THE REGION LATE TUESDAY AFTERNOON
AND INTO THE EVENING. THERE IS THE POTENTIAL FOR SOME STRONG TO
SEVERE STORMS FROM THE EASTERN MOUNTAINS AND EASTWARD TUESDAY
AFTERNOON AND EVENING. SPC DAY 3 HAS A SEE TEXT FOR THIS AREA
WHICH LOOKS GOOD. OVER THE REMAINING MOUNTAINS AND HIGH
VALLEYS...MID LEVEL MOISTURE CONTINUES ROTATING AROUND THE UPPER
HIGH FOR ISOLATED AFTERNOON AND EVENING CONVECTION.

.WEDNESDAY...ANOTHER DISTURBANCE RIDES OVER THE NORTHEAST SIDE OF
THE RIDGE.  NAM AND GFS SUGGESTS THE LEE TROUGH WILL MOVE NEAR THE
KANSAS BORDER DURING THE DAY. BOTH NAM AND GFS HAVE CAPES IN
EXCESS OF 1000 J/KG DURING THE AFTERNOON NEAR THE KANSAS BORDER
WITH BULK SHEARS OF 40 TO 50 KNOTS. WHILE CANNOT GET VERY SPECIFIC
THIS FAR OUT...WILL HAVE TO WATCH FOR THREAT OF STRONG TO SEVERE
STORMS ON THE PLAINS WEDNESDAY AFTERNOON AND EVENING. OVER THE
REMINDER OF THE REGION...MID LEVEL MOISTURE CONTINUES TO MOVE
AROUND RIDGE WITH ISOLATED AFTERNOON AND EVENING STORMS OVER THE
MOUNTAINS AND NEARBY AREAS.

.THURSDAY THROUGH SUNDAY...INTERESTING MODEL EVOLUTION WITH
DISTURBANCE MOVING OVER THE RIDGE DURING THIS PERIOD.  SEVERAL
DISTURBANCES ARE SEEN SPINNING IN THE NORTHEAST PACIFIC. ONE
DISTURBANCE...LOCATED AROUND 35N AND 138W...IS A REMNANT OF TROPICAL
STORM DELORES...AND THIS MAY BE THE DISTURBANCE MOVING INTO THE
REGION ON TUESDAY. EC TAKES A DISTURBANCE OVER THE RIDGE...AND ON
SUNDAY MERGES IT...OVER THE NORTHERN PLAINS...WITH A DISTURBANCE
MOVING SOUTHEAST OUT OF CANADA. THE GFS STALLS A COMPACT UPPER LOW
NEAR SEATTLE BEFORE DRIFTING IT WEST...AND THE TROUGH WHICH MOVES
SOUTHEAST OUT OF CANADA IS SLOWER. TYPICALLY...TROUGHS TEND TO
WEAKEN SIGNIFICANTLY AS THEY MOVE INTO THE RIDGE...AND I AM NOT
COMFORTABLE WITH EITHER SOLUTION. AS A RESULT...JUST KEPT A
GENERIC FORECAST IN THIS PERIOD WITH LESS POTENTIAL FOR STRONG
STORMS THURSDAY AND FRIDAY. GFS AND EC SUGGEST A TROUGH MAY
COMBINE WITH A COLD FRONT OVER THE WEEKEND FOR MORE ACTIVE
WEATHER...BUT DO NOT HAVE MUCH CONFIDENCE IN THE SPECIFICS.
--PGW--

&&

.AVIATION...VFR ALL 3 TAFS SITES EXCEPT FOR BRIEF PDS OF CONVECTION
THIS AFTERNOON. ALL 3 SITES MAY SEE SOME ISOLD TSRA. SOME STRONG
WINDS POSSIBLE WITH THE STORMS.

FLOW TOMORROW WILL NOT BE DIURNAL DUE TO GRADUAL FROPA. EXPECT N
COMP TO WINDS LATER TONIGHT AND SHIFTING TO NE THEN E BY LATE IN THE
DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/06
Hazardous weather outlook, Jul 19, 5:48 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT SUN JUL 19 2009

COZ058>089-093>099-201300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY EVENING OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
THE MAIN THREATS FROM MOST STORMS WILL BE CLOUD TO GROUND LIGHTNING
AND WIND GUSTS UP TO 45 MPH. HOWEVER...ONE OR TWO STORMS ACROSS THE
FAR EASTERN PLAINS COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE BEST CHANCES
FOR THUNDERSTORMS WILL BE OVER THE EASTERN MOUNTAINS AND PLAINS.
THE MAIN THREATS FROM MOST STORMS WILL BE LIGHTNING...WIND GUSTS
TO AROUND 50 MPH AND HAIL UP TO 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT ACROSS THE FAR EASTERN PLAINS...INCLUDING
CROWLEY...OTERO...LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA
COUNTIES.

23/10

In the hours before

Special weather statement, Jul 19, 12:24 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT SUN JUL 19 2009

COZ085-086-089-192000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-CROWLEY COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300
FT-
124 PM MDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF TRUCKTON...OR 28 MILES EAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 12:40 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SUN JUL 19 2009

COZ083-085-086-192015-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
140 PM MDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF PENROSE...OR 21 MILES
NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO WEST.
  PINON.
  BLENDE.
  PUEBLO.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 1:57 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT SUN JUL 19 2009

COZ089-095-192130-
CROWLEY COUNTY-WESTERN KIOWA COUNTY-
257 PM MDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  WEST CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FORDER...OR 40 MILES NORTH
OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUGAR CITY.
  ORDWAY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 2:03 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT SUN JUL 19 2009

COZ088-093-094-192130-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD
VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
303 PM MDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF TYRONE...OR 33 MILES NORTHEAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TYRONE.
  THATCHER.
  MODEL.
  DELHI.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 2:21 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SUN JUL 19 2009

COZ088-093-094-192145-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD
VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
321 PM MDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF TYRONE...OR 32 MILES NORTHEAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TYRONE.
  DELHI.
  THATCHER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
July 19, 3:35 PM MST to 3:40 PM MST
Where
Las Animas County, 3.08 mi WNW of Weston
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189601.